AIDS Drugs Change Patients' Looks

But waiting to start taking them might make matters worse, study finds

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

By
HealthDay Reporter

MONDAY, Jan. 27, 2003 (HealthDayNews) -- AIDS drugs extend lives but come with a steep price: As many as one in four patients who take the medications will see their faces literally cave in due to loss of fat.

Now researchers are adding to the debate over when to start the medications by suggesting that delaying their use will not help patients avoid some of their most disturbing side effects.

"Our argument is that you're less likely to see this if you start the medicines earlier," says Dr. Kenneth A. Lichtenstein, co-author of the new study and chairman of the Department of Medicine at Rose Medical Center in Denver.

Doctors have been noticing unusual changes in the appearance of HIV patients since the powerful AIDS drugs began to appear on the market in the 1990s. In one condition, known as lipoatrophy, patients lose body fat in their faces, arms, legs and buttocks, Lichtenstein says.

Doctors haven't found any effective treatments for fat loss in HIV patients, he adds. Many patients also suffer from giant accumulations of fat in their bodies, including "buffalo humps" on the backs of their necks and protruding bellies. Researchers have linked that condition to AIDS drugs, but the exact cause isn't clear and no one is sure if it's part of the same syndrome as fat loss, Lichtenstein says.

Doctors don't know if AIDS patients suffered from abnormal fat loss in the earlier years of the epidemic. "Nobody was really looking at it before because in those days there was AIDS wasting syndrome," which also made people become thinner, Lichtenstein says. "People couldn't tell the difference."

Now, powerful drugs let patients with HIV and AIDS appear perfectly healthy -- unless they develop fat loss and start to look extremely gaunt. "It's certainly psychologically stigmatizing," he says. "They feel that when their face is caved in, it identifies them as having had HIV."

While the psychological damage can be severe, the loss of fat doesn't appear to cause significant physical problems in the patients, he says.

Lichtenstein and his colleagues studied 337 HIV-positive patients over a 21-month period. Their findings appear in the Jan. 1 issue of the Journal of Acquired Immune Deficiency Syndromes.

About 13 percent of the patients developed moderate or severe fat loss. Patients were more likely to experience the side effects if their immune systems were very weak before they went on a "cocktail" of AIDS drugs -- in other words, if they began treatment late.

Thin HIV patients were also more likely to develop fat loss, but that may be because their bodies were more likely to show its effects, Lichtenstein says.

Dr. Michael Horberg, an AIDS specialist with the Kaiser Permanente Health Plan in Santa Clara, Calif., says the findings confirm his belief that there aren't firm rules about when to begin AIDS drug treatment. While doctors have been moving toward starting treatment later to avoid side effects, that may not be appropriate in all cases considering the risks posed by waiting, he explains.

"Everything is a risk-benefit analysis," he says. "You have to sit down with each patient and discuss with them what's most important to them, what their goals are, and what their lifestyle is to see which approach will work best for them."

More information

To learn more about HIV and abnormal fat loss, visit this forum sponsored by The Body, an AIDS information center. This Gay Men's Health Crisis fact sheet has more about AIDS drugs known as protease inhibitors.

SOURCES: Kenneth A. Lichtenstein, M.D., chairman, Department of Medicine, Rose Medical Center, Denver; Michael Horberg, M.D., medical director, HIV services, and chairman, Northern California Pharmacy and Therapeutics Committee, Kaiser Permanente Health Plan, Santa Clara, Calif.; Jan. 1, 2003, Journal of Acquired Immune Deficiency Syndromes

Last Updated: